South Carolina, 2009Hail and Damaging Winds in South Carolina, May 4, 2009
May 4, 2009 · NWS CHS · 22 events in 4 counties and zones
A trough of low pressure in combination with the sea breeze and an unstable environment, resulted in scattered severe thunderstorms across southern South Carolina and southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure in combination with the sea breeze and an unstable environment, resulted in scattered severe thunderstorms across southern South Carolina and southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 4, 3:11 PM EST, 6 minutes earlier.
Area forecast discussion, May 4, 3:11 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
411 PM EDT MON MAY 4 2009
...SEVERE THUNDERSTORM WATCH NOW IN EFFECT FOR ALL LAND AREAS AND
THE CHARLESTON COUNTY COASTAL WATERS THROUGH THIS EVENING...
.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL REMAIN JUST OFF THE COAST FOR MOST OF
THE WEEK...WHILE A SURFACE TROUGH PERSISTS INLAND. AN APPROACHING
FRONT MAY MOVE INTO THE SOUTHEAST STATES DURING THE LATE WEEK
PERIOD.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THE LARGE CONVECTIVE CLUTTERS OVER SC AND GA TO THE NORTHERN PART OF
FLORIDA WILL CONTINUE TO BE A CONCERN ACROSS THE LOCAL AREA THROUGH
THIS EVENING...AS STRONG SHORT WAVE IN THE SAME AREA PUSHES ACROSS
THE CWFA. WHILE THE FIRST BATCH OF POTENTIAL SEVERE TSTMS IS
BRUSHING SCREVEN AND ALLENDALE COUNTIES LATE THIS AFTERNOON...THERE
IS ADDITIONAL STRONG STORMS ACROSS SOUTHERN GA WHICH TAKING ON A
BOW ORIENTATION. WIND FIELDS...WHILE NOT IMPRESSIVE ARE ENOUGH TO
ENHANCE UPDRAFTS THAT GET GOING ACROSS THE AREA...FURTHER ENHANCED
BY SBCAPES THAT ACCORDING TO SPC HOURLY MESOSCALE ANALYSIS IS AS
HIGH AS 2000-2500 J/KG. LIFTED INDICES ON BOTH MSAS ANALYSIS AND
FROM SPC ARE AS STRONG AS -6 AND -7. WHILE OUR MID LEVEL LAPSE
RATES HAVE FALLEN SINCE EARLIER TODAY...THEY ARE STILL QUITE
IMPRESSIVE AT 6-6.5 DEGREES C ACROSS THE ENTIRE FORECAST AREA. AS
THE MCS CONTINUES TO SHIFT EASTWARD...ADDITIONAL OUTFLOW BOUNDARIES
WILL PUSH INTO THE AREA...AND INTERACT WITH OUTFLOW BOUNDARIES
ALREADY IN PLACE FROM ONGOING CONVECTION. IN ADDITION...SEA BREEZE
BOUNDARY...WHICH IS STRUGGLING TO REACH THE US-17 CORRIDOR WILL
STILL COME INTO PLAY AS IT INTERACTS WITH APPROACHING CONVERGENT
BOUNDARIES FROM THE WEST. WITH DYNAMICS...THERMODYNAMICS...MOISTURE
AND INSTABILITY ALL IN PLACE THERE REMAINS A RISK OF SEVERE WEATHER
THROUGH THIS EVENING...UNTIL WE LOSE DIURNAL HEATING AND THE SHORT
WAVE PASSES THROUGH BY 01Z WEST AND 04Z EAST. WE HAVE MAINTAINED THE
PROBABILITY OF DAMAGING WINDS AND LARGE HAIL...BUT GIVEN PWATS 1.5
TO 1.75 INCHES /WELL ABOVE NORMAL/...AND SOME INLAND SOUNDINGS
INDICATIVE OF POSSIBLE TRAINING...WE WILL ALSO MAINTAIN THE CHANCE
OF HEAVY RAINS. ANOTHER SHORT WAVE TROUGH WILL PUSH THROUGH THE AREA
LATE TONIGHT...BUT BY THEN MOST OF INSTABILITY AND THERMODYNAMICS
HAVE EXITED THE REGION.
OUR FORECAST FOR TONIGHT WILL SHOW HIGHEST COVERAGE OF SHOWERS/TSTMS
EARLY TONIGHT IN THE NW TIER BEFORE THE SHORT WAVE MOVES THROUGH. WE
WILL HIGH CHANCE TO LIKELY POPS NW OF A LINE FROM MCCLELLANVILLE TO
CHARLESTON TO HARDEEVILLE...STATESBORO AND REIDSVILLE. POPS WILL TREND
DOWNWARDS QUICKLY AFTER SHORT WAVE PASSAGE OVERNIGHT...WITH NO MORE
THAN CHANCE POPS NORTH...AND SLIGHT CHANCE OR NIL POPS TO THE SOUTH
BY MORNING. ANY REFORMATION OF PRECIP WITH THE SECOND SHORT WAVE
WILL REMAIN TO THE WEST AND NW OF THE CWFA THROUGH TONIGHT.
WITH SOME CLEARING OF CLOUD COVER LATE TONIGHT OVER SE GA WE WILL
NEED TO KEEP WATCH FOR FOG FORMATION...ESPECIALLY IN AREAS THAT
RECEIVE RAINFALL. HOWEVER...GIVEN THAT GEOSTROPHIC WINDS ARE AS HIGH
AS 15-20 KT...THIS WOULD NEGATE ANY MENTION OF FOG IN THE FORECAST
AT THIS TIME.
LOWEST TEMPS TONIGHT WILL AGAIN BE WELL ABOVE NORMAL /WHICH IS IN
THE MID 50S TO LOWER 60S/...WITH LOWEST READINGS ONLY DOWN INTO THE
MIDDLE AND UPPER 60S MOST LOCATIONS.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
THE CHANGE TO THE UNSETTLED AND WETTER PATTERN WILL CONTINUE AGAIN
TOMORROW...AS YET ANOTHER SHORT WAVE TROUGH MOVES INTO THE AREA
TUESDAY AFTERNOON. DEEP MOISTURE WILL AGAIN PREVAIL WITH PWATS OF
1.5 TO 1.75 INCHES...AND SUFFICIENT INSTABILITY AGAIN IN PLACE AHEAD
OF THE FRONTAL BOUNDARY TO THE NW. REMNANTS OF THE MCS OVER THE SE
TONIGHT WILL BE IN PLACE DURING TUESDAY...WITH VARIOUS LOW LEVEL AND
SURFACE BOUNDARIES TO AGAIN RESULT FROM IT...OTHER CONVECTION AND
THE SEA BREEZE.
LAPSE RATES ARE WEAK TO MODERATE ON TUESDAY...WHILE LIFTED INDICES
OF -4/-5 AND SBCAPES OF 1000-1500 J/KG SUGGEST THERE WILL BE
SUFFICIENT LIFT ONCE AGAIN FOR CONVECTION TO DEVELOP AS MOISTURE
AXIS REMAINS IN PLACE ACROSS THE LOCAL AREA. BOTH A MID LEVEL JET
AND AN UPPER LEVEL SPEED MAX WILL MOVE INTO THE AREA LATE WILL HELP
TO ENHANCE THE UPDRAFTS AND WE COULD AGAIN BE LOOKING AT THE
POSSIBILITY OF STRONG OR SEVERE TSTMS. HOWEVER...WITH PLENTY OF
CONVECTIVE DEBRIS CLOUDINESS AND FORECAST CONVECTIVE TEMPS IN THE
MID 80S /WHICH LOOKS TO BE A LITTLE HIGHER THAN OUR MAX TEMPS...OUR
CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE IN THE PUBLIC FORECAST.
THAT ALONG WITH SPC DAY 2 PROBABILITIES OF ONLY 5 PERCENT SUGGEST NO
MENTION OF SEVERE WEATHER YET IN THE HAZARDOUS WEATHER OUTLOOK.
SHOULD WE SEE ENOUGH INSOLATION WITH A THINNING OF THE DEBRIS
CLOUDS...THEN STRONG WINDS WOULD BE THE PRIMARY RISK...AND WITH WET
BULBS NEAR 10-11K FT AND 500 MB TEMPS AROUND -12C...HAIL WOULD ALSO
BE OF CONCERN. BULK SHEAR IS NO MORE THAN 25-30 KT...WHICH SUGGESTS
THAT ANY SPINUPS THAT MAY OCCUR WOULD HAVE TO FORM ALONG AN
INTERACTION OF BOUNDARIES...SUCH AS THE SEA BREEZE. SPEAKING OF
WHICH...THE SYNOPTIC FLOW IS MORE SOUTHERLY ON TUESDAY...ALLOWING
THE SEA BREEZE TO PENETRATE INLAND MUCH FURTHER THAN
TODAY...ESPECIALLY OVER SC. LOOK FOR INLAND PENETRATION NEAR THE
I-95 CORRIDOR...PROVIDED WE SEE ENOUGH SUNSHINE.
WHILE THICKNESS SUPPORTS READINGS INTO THE MID AND UPPER 80S...GIVEN
CONSIDERABLE CLOUDINESS AND ONSHORE FLOW...WE HAVE TRIMMED THOSE
VALUES BY ABOUT 2-4 DEGREES. THIS RESULTS IN 80-85 MOST
AREAS...EXCEPT MID-UPPER 70S AT THE BEACHES.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
MEDIUM RANGE GUIDANCE IS IN FAIRLY GOOD AGREEMENT THROUGH THE
EXTENDED PERIODS THIS AFTERNOON. MODEL SOLUTIONS CONTINUE TO SHOW
ATLANTIC RIDGE REMAINING IN PLACE SOUTH AND EAST OF THE FORECAST
AREA...WITH A FRONTAL BOUNDARY HANGING UP ACROSS THE SOUTHERN
MID-ATLANTIC STATES THROUGH THE REMAINDER OF THE WEEK AND INTO THE
FIRST HALF OF THE UPCOMING WEEKEND.
UPPER LEVEL FLOW IS EXPECTED TO REMAIN ZONAL THROUGH THE
WEEKEND...WITH SOME SHORTWAVE ENERGY MOVING THROUGH THE PROGRESSIVE
FLOW ALOFT. WITH DEEP MOISTURE IN PLACE ACROSS THE REGION AND SOME
UPPER LEVEL SUPPORT...WILL NEED TO KEEP SLIGHT CHANCE/LOW CHANCE
POPS IN THE FORECAST FOR MOST ZONES TUESDAY THROUGH SATURDAY FOR
MAINLY AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. BEST CHANCES FOR
RAINFALL APPEAR TO BE WEDNESDAY AFTERNOON/EVENING AT THIS TIME...AS
A FAIRLY STRONG SHORTWAVE TROUGH PUSHES THROUGH THE REGION. THE
AMOUNT OF INSTABILITY REMAINS QUESTIONABLE AT THIS TIME...BUT IF A
FAIR AMOUNT OF SUNSHINE IS SEEN...WE COULD BE LOOKING AT DECENT
SEVERE WEATHER EVENT.
MODEL CONSENSUS SUGGESTS THE FRONTAL BOUNDARY WILL PUSH SOUTHWARD
INTO THE FORECAST AREA SUNDAY AND SUNDAY NIGHT. THERE REMAINS SOME
QUESTION REGARDING ITS PROGRESSION THROUGH THE FORECAST AREA...SO
FOR NOW WILL KEEP SLIGHT CHANCE POPS IN THE FORECAST BOTH SUNDAY AND
MONDAY.
TEMPERATURES ARE EXPECTED TO RUN SLIGHTLY ABOVE CLIMO THROUGH THE
EXTENDED PERIODS.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THE MAIN CHALLENGE FOR THE 18Z TAF PERIOD REMAINS TRYING TO PIN
DOWN THE TIMING...INTENSITY AND COVERAGE OF POSSIBLE SHOWER AND
TSTM ACTIVITY THAT WILL MOVE INTO THE REGION THIS AFTERNOON AND
INTO THE EVENING. HAVE MAINTAINED CB GROUPS FOR BOTH KCHS AND KSAV
ALONG WITH INCLUDING A TEMPO GROUP OF -TSRA BY 22Z OR SHORTLY
AFTER. YET...WILL HAVE TO CONTINUE TO MONITOR RADAR TRENDS AS
TIMING OF PRECIP REMAINS UNCERTAIN AS SHOWERS AND THUNDERSTORMS
HAVE ALREADY DEVELOPED WEST OF KSAV. EXPECT GUSTY WINDS IN/NEAR
ANY THUNDERSTORMS...ALONG WITH MVFR VISIBILITIES OR LOWER. WILL
AMEND TAFS IF THESE CONDITIONS ARE EXPECTED TO AFFECT EITHER
TERMINAL. WINDS WILL BACK MORE SOUTHERLY OVERNIGHT WITH SOUNDINGS
SHOWING 25 TO 30 KNOT WINDS AROUND 2000 FT AGL. IF SURFACE WINDS
DROP OFF MORE THAN EXPECTED OVERNIGHT INTO EARLY TUESDAY
MORNING...LOW LEVEL WIND SHEAR MAY NEED TO BE INTRODUCED INTO THE
TAFS...ESPECIALLY FOR KCHS. THIS WILL BE REEVALUATED AT THE NEXT
TAF PERIOD AS WELL AS ANY POTENTIAL FOR CONVECTION TUESDAY
AFTERNOON/EVENING.
EXTENDED AVIATION OUTLOOK...THERE IS A CHANCE OF MVFR OR LOWER
CONDITIONS IN SHOWERS AND TSTMS THROUGH AT LEAST WEDNESDAY. VFR
CONDITIONS ARE THEN EXPECTED THURSDAY THROUGH SATURDAY.
&&
.MARINE...
THE COASTAL WATERS WILL REMAIN ALONG THE NW EDGE OF THE SUB TROPICAL
ATLANTIC RIDGE TONIGHT AND TUESDAY...AS THE PERSISTENT AND NEARLY
STATIONARY FRONTAL SYSTEM WILL CONTINUE TO LIE INLAND TO THE NORTH
AND WEST. THERE MAY BE A SMALL WINDOW FOR A DISRUPTION IN THE
SOUTHERLY FLOW OVER THE COASTAL WATERS EARLY TONIGHT IN ASSOCIATION
WITH THE MCS...BUT LIKE RECENT NIGHTS WE LOOK FOR A NOCTURNAL SURGE
AS THE LOW LEVEL JET SKIRTS THE AREA AND 1000 MB GEOSTROPHIC WINDS
INCREASE. HOWEVER...DESPITE THE SURGE...WINDS AND SEAS WILL REMAIN
BELOW ANY SCA CRITERIA. SEA BREEZE CIRCULATION WILL ENHANCE WINDS IN
CHARLESTON HARBOR AND NEAR THE COAST TUESDAY AFTERNOON...BUT WE SEE
CONDITIONS FALLING JUST SHY OF ANY SCA OVER AMZ330...WITH SPEEDS NO
MORE THAN 15-20 KT OVER THE ATLANTIC AND SEAS 5 FT OR LESS.
ATLANTIC HIGH PRESSURE WILL REMAIN IN PLACE SOUTH OF THE
REGION...WITH A FRONTAL BOUNDARY HUNG UP ACROSS THE SOUTHERN
MID-ATLANTIC STATES. THIS WILL RESULT IN A PERSISTENT
SOUTH-SOUTHWEST FLOW ACROSS THE WATERS TUESDAY NIGHT THROUGH
SATURDAY. AT THIS TIME IT APPEARS THAT WINDS/SEAS WILL REMAIN BELOW
SMALL CRAFT THRESHOLDS...BUT WILL NEED TO KEEP A CLOSE EYE ON WINDS
FRIDAY NIGHT AND SATURDAY AS PORTIONS OF THE WATERS MAY APPROACH
SMALL CRAFT LEVELS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT THIS EVENING FOR
GAZ099>101-114>119-137>141.
SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR
GAZ087-088.
SC...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT THIS EVENING FOR
SCZ047-048-051.
SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR
SCZ040-042>045-049-050.
MARINE...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR
AMZ330-350.
&&
33/JRJHazardous weather outlook, May 4, 1:51 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
251 PM EDT MON MAY 4 2009
GAZ099>101-114>119-137>141-SCZ047-048-051-051000-
CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-
INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-
INLAND MCINTOSH-COASTAL MCINTOSH-INLAND JASPER-BEAUFORT-
COASTAL JASPER-
251 PM EDT MON MAY 4 2009
...SEVERE THUNDERSTORM WATCH 240 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AMZ330-350-GAZ087-088-SCZ040-042>045-049-050-051000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-JENKINS-
SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
COASTAL COLLETON-CHARLESTON-
251 PM EDT MON MAY 4 2009
...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AMZ352-354-374-051000-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
251 PM EDT MON MAY 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
33
In the hours before
Special weather statement, May 4, 1:43 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
243 PM EDT MON MAY 4 2009
GAZ087-041930-
JENKINS-
243 PM EDT MON MAY 4 2009
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN JENKINS COUNTY THROUGH
330 PM EDT...
AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH. THIS STORM WAS LOCATED NEAR ROGERS...OR ABOUT
9 MILES WEST OF MILLEN...MOVING NORTHEAST AT 40 MPH.
AREAS IN AND AROUND EMMALANE...HERNDON...MILLEN AND PERKINS WILL BE
IMPACTED THROUGH 330 PM EDT.
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE COUNTY THROUGH 330
PM.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, May 4, 2:56 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EDT MON MAY 4 2009
GAZ088-SCZ040-042100-
ALLENDALE-SCREVEN-
356 PM EDT MON MAY 4 2009
...STRONG THUNDERSTORMS WILL IMPACT WESTERN ALLENDALE AND NORTH
CENTRAL SCREVEN COUNTIES THROUGH 500 PM EDT...
AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 30 TO 40 MPH. THIS STORM WAS LOCATED NEAR HILLTONIA...OR
ABOUT 11 MILES NORTH OF SYLVANIA...MOVING NORTHEAST AT 10 MPH.
AREAS IN AND AROUND HILLTONIA...MILLHAVEN...MARTIN AND MILLETT WILL
BE IMPACTED THROUGH 500 PM EDT.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Event by event
18 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Allendale
- When
- May 4, 3:17 PM EST
- Where
- Allendale County, 0.69 mi N of Seigling
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 33.040, -81.320
Law Enforcement reported a tree down on Route 278 in Seigling, South Carolina.
Hail, Colleton
- When
- May 4, 4:26 PM EST
- Where
- Colleton County, 0.69 mi N of Cottageville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.940, -80.480
Law Enforcement reported quarter size hail in Cottageville, South Carolina.
Thunderstorm Wind, Colleton
- When
- May 4, 4:30 PM EST
- Where
- Colleton County, 2.82 mi NNW of Walterboro Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.960, -80.640
Law Enforcement reported a tree fell on power lines causing the power lines to come down. This resulted in power outages near Walterboro, South Carolina.
Hail, Dorchester
- When
- May 4, 5:45 PM EST
- Where
- Dorchester County, 0.9 mi SW of Knightsville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.010, -80.240
The public reported nickel size hail in Knightsville, South Carolina.
Hail, Dorchester
- When
- May 4, 5:50 PM EST
- Where
- Dorchester County, 0.9 mi NW of Jedburg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.060, -80.240
The public reported nickel size hail at the intersection of Jedburg Road and Route 78 in Jedburg, South Carolina.
Hail, Dorchester
- When
- May 4, 5:50 PM EST
- Where
- Dorchester County, 1.35 mi ENE of Summerville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.030, -80.160
A trained weather spotter reported golf ball size hail at exit 199 off of Interstate 26 near Summerville, South Carolina.
Hail, Dorchester
- When
- May 4, 5:58 PM EST
- Where
- Dorchester County, Summerville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.020, -80.180
The public reported slightly larger than quarter size hail on Route 17A in Summerville, South Carolina.
Hail, Dorchester
- When
- May 4, 6:01 PM EST
- Where
- Dorchester County, Summerville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.020, -80.180
The public reported penny size hail in Summerville, South Carolina.
Hail, Dorchester
- When
- May 4, 6:03 PM EST
- Where
- Dorchester County, Summerville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.020, -80.180
The public reported golf ball size hail in the Carriage Lane subdivision in Summerville, South Carolina.
Hail, Dorchester
- When
- May 4, 6:06 PM EST
- Where
- Dorchester County, Summerville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.020, -80.180
The public reported quarter size hail in Summerville, South Carolina.
Funnel Cloud, Dorchester
- When
- May 4, 6:10 PM EST
- Where
- Dorchester County, Summerville
- Reported by
- Public
- Coordinates
- 33.020, -80.180
The public reported a funnel cloud near the Azalea Shopping Center in Summerville, South Carolina.
Hail, Berkeley
- When
- May 4, 6:10 PM EST
- Where
- Berkeley County, 2.7 mi SW of Carnes Xrd
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.040, -80.130
The public reported quarter size hail in Sangaree, South Carolina.
Hail, Berkeley
- When
- May 4, 6:10 PM EST
- Where
- Berkeley County, 0.9 mi SE of Carnes Xrd
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.060, -80.090
A trained weather spotter reported hail up to golf ball size near the the intersection of Highway 17A and Highway 176 in Carnes Crossroads, South Carolina.
Hail, Berkeley
- When
- May 4, 6:14 PM EST
- Where
- Berkeley County, 0.58 mi E of Moncks Corner
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.200, -80.010
The public reported nickel size hail in Moncks Corner, South Carolina.
Hail, Berkeley
- When
- May 4, 6:14 PM EST
- Where
- Berkeley County, 0.58 mi E of Moncks Corner
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.200, -80.010
The public reported nickel size hail in the Brook Valley subdivision in Moncks Corner, South Carolina.
Hail, Berkeley
- When
- May 4, 6:15 PM EST to 6:20 PM EST
- Where
- Berkeley County, 1.38 mi N of Mt Holly
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.050, -80.030
The public reported dime to nickel size hail lasting for around 5 minutes in Foxbank Plantation off of Highway 52, five miles north of Goose Creek, South Carolina.
Hail, Berkeley
- When
- May 4, 6:19 PM EST
- Where
- Berkeley County, 2.15 mi SSW of Oakley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.090, -80.030
The public reported quarter size hail at the intersection of Cypress Gardens Road and Route 52 in Strawberry, South Carolina.
Hail, Berkeley
- When
- May 4, 6:20 PM EST
- Where
- Berkeley County, 2.98 mi ENE of Carnes Xrd
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.080, -80.050
A trained weather spotter reported hail up to golf ball size along Cypress Gardens Road near Highway 52, three miles east-northeast of Carnes Crossroad, South Carolina.
Hail, Berkeley
- When
- May 4, 6:21 PM EST
- Where
- Berkeley County, 0.58 mi E of Moncks Corner
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.200, -80.010
The public reported nickel size hail at the in the Windward subdivision at the intersection of Highway 17A and Route 176 in Moncks Corner, South Carolina.
Thunderstorm Wind, Berkeley
- When
- May 4, 6:25 PM EST
- Where
- Berkeley County, 1.16 mi E of Moncks Corner Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 33.180, -80.010
A tree was reported down and blocking the road, at the intersection of Albert Storm Avenue and Perch Street in Moncks Corner, South Carolina.
Hail, Berkeley
- When
- May 4, 7:05 PM EST
- Where
- Berkeley County, 1.35 mi ESE of Bethera
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.190, -79.780
The public reported nickel size hail 1 mile southeast of Bethera, South Carolina.
Hail, Colleton
- When
- May 4, 9:19 PM EST to 9:20 PM EST
- Where
- Colleton County, 5.33 mi NE of Ritter
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.830, -80.560
The public reported nickel to quarter size hail falling for around 1 minute in Neyles, South Carolina.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in West Virginia, May 4 to 5, 20091 death · 1 injured · $464,000 · 12 events
- Flood in Alaska, May 4 to 7, 2009$6.3 million · 1 event
- Flooding in Arkansas, May 4 to 31, 2009$4.5 million · 7 events
- Tornado in Louisiana, May 4, 20093 injured · $75,000 · EF1 · 1 event
- Flooding in West Virginia, May 4 to 5, 2009$200,000 · 4 events
- Flooding in Pennsylvania, May 4 to 5, 2009$160,000 · 2 events
- Flooding in Illinois, May 4 to 28, 2009$120,000 · 5 events
- Tornado and Hail in Virginia, May 4, 20091 injured · $33,000 · EF0 · 15 events
- Flood in Arkansas, May 4 to 12, 2009$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 4, 2009$28,000 · 1 in hail · 6 events
- Tornado in Mississippi, May 4, 2009$8,000 · EF1 · 1 event
- Tornado and Damaging Winds in South Carolina, May 4, 2009$22,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 174288, 174271, 174290, 174272, 174274, 174275, 174273, 174276, 174277, 174278, 174269, 174279, 174286, 174283, 174303, 174287, 174285, 174299, 174291, 174294, 174297, 174295.